Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 12, NWS Sacramento, CA

March 20, 2005El Dorado County, Placer County, Sacramento County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Mar 20, 2005, 1:38 PM PST for El Dorado County, Placer County, Sacramento County, California. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2005, 1:38 PM PST (21:38 UTC)
Expired
Mar 20, 2005, 2:30 PM PST
In force
52 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

Counties El Dorado County, CA, Placer County, CA, Sacramento County, CA

The radar

The Sacramento radar (KDAX), 77 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2005-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2005-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 9:00 AM PST, 4 hours 38 minutes earlier.

Area forecast discussion, Mar 20, 9:00 AM PST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
900 AM PST SUN MAR 20 2005

.DISCUSSION...
A MOIST AND VERY UNSTABLE AIRMASS (BY CALIFORNIA STANDARDS) REMAINS
IN PLACE THIS MORNING PER MORNING SOUNDINGS. WE/RE IN A BRIEF
RESPITE IN THE VALLEY THIS MORNING...BUT THAT WON/T LAST LONG.
APPEARS THAT INGREDIENTS ARE COMING TOGETHER FOR A POSSIBLE SEVERE
WEATHER EVENT LATER THIS MORNING AND THIS AFTERNOON. WITH SUNSHINE
AND SURFACE HEATING THIS MORNING...THE LOWER LEVELS WILL CONTINUE TO
DESTABILIZE. OBSERVATIONS INDICATE SURFACE WINDS HAVE BACKED TO THE
SOUTHEAST OVER NEARLY THE ENTIRE VALLEY RESULTING IN 0-1KM HELICITY
VALUES ON THE ORDER OF 100 M2/S2. APPEARS THAT THE MOST LIKELY AREA
OF CONCERN WILL BE FROM THE NORTHERN SAN JOAQUIN VALLEY NORTHWARD
WHICH LIES JUST TO THE NORTH OF THE STRONGEST JET LEVEL WINDS AND IS
WHERE THE UPSTREAM WAVES EVIDENT ON SATELLITE IMAGERY WILL MOVE
ONSHORE THIS AFTERNOON. PRIMARY CONCERN WILL BE HAIL...BUT SHEAR
PROFILES SUGGEST THAT WEAK TORNADOS CANNOT BE RULED OUT. WILL ISSUE
SPECIAL WEATHER STATEMENT SHORTLY TO HIGHLIGHT THREAT.

ELSEWHERE...INSTABILITY AND UPSLOPE FLOW WILL CONTINUE TO BE A
PRODUCTIVE SNOW MAKER FOR THE WEST SLOPES OF THE NORTHERN SIERRA.

AFTER A BRIEF BREAK MONDAY...PROGS CONTINUE TO ADVERTISE ANOTHER
WARMER SYSTEM MOVING UP FROM THE SOUTHWEST FOR MONDAY NIGHT AND
EARLY TUESDAY.

&&

.STO WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY UNTIL 6 PM PST FOR
      THE WEST SLOPES OF THE NORTHERN SIERRA NEVADA...WESTERN PLUMAS
      COUNTY AND LASSEN PARK.

&&
Hazardous weather outlook, Mar 20, 9:15 AM PST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SACRAMENTO CA
915 AM PST SUN MAR 20 2005

CAZ013>019-063-064-066>069-211500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
915 AM PST SUN MAR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A COLD AND MOIST PACIFIC WEATHER SYSTEM CONTINUES TO BRING SNOW TO
THE SIERRA AND GUSTY SOUTHWESTERLY WINDS. ADDITIONAL SNOWFALL
ACCUMULATIONS OF UP TO 7 INCHES CAN BE EXPECTED TODAY OVER THE
HIGHER ELEVATIONS.

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN LATER THIS MORNING AND
THIS AFTERNOON IN THE UNSTABLE AIRMASS ACROSS THE CENTRAL VALLEY. A
FEW THUNDERSTORMS MAY REACH SEVERE LEVELS. THE PRIMARY THREAT IS
EXPECTED TO BE HAIL...HOWEVER VERTICAL WIND SHEAR PROFILES SUPPORT
ROTATING THUNDERSTORMS...SO A FEW WEAK TORNADOS CANNOT BE RULED OUT.
SPOTTERS ARE REQUESTED TO IMMEDIATELY REPORT SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

* SNOW ADVISORY..............SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Special weather statement, Mar 20, 9:35 AM PST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
935 AM PST SUN MAR 20 2005

CAZ015>019-066-067-210000-
CARQUINEZ STRAIT AND DELTA-CENTRAL SACRAMENTO VALLEY-MOTHERLODE-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-NORTHERN SACRAMENTO VALLEY-
NORTHERN SAN JOAQUIN VALLEY-SOUTHERN SACRAMENTO VALLEY-
935 AM PST SUN MAR 20 2005

...STRONG THUNDERSTORMS POSSIBLE FOR THE INTERIOR PORTION OF NORTHERN
CALIFORNIA TODAY...

COLD AND UNSTABLE AIR DROPPING JUST OFF THE NORTHERN COAST OF
CALIFORNIA COMBINED WITH AN UPPER LEVEL DISTURBANCE MOVING ALONG A
MOIST AND STRONG JET STREAM WILL AID IN INCREASING THE CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH THIS AFTERNOON.

SOME OF THESE THUNDERSTORMS WILL PRODUCE FREQUENT AND DANGEROUS
LIGHTNING...STRONG GUSTY WINDS...HAIL AND HEAVY RAIN THAT WILL
PRODUCE PONDING ON ROADS AND HIGHWAYS. SOME LOCALIZED FLOODING IS
ALSO POSSIBLE...ESPECIALLY IF THUNDERSTORMS REDEVELOP OVER THE SAME
AREA.

THE CURRENT ATMOSPHERIC CONDITIONS ALSO SUPPORT THE POSSIBILITY OF
ISOLATED SEVERE THUNDERSTORMS WITH STRONG DAMAGING WINDS AND HAIL
WITH DIME SIZE DIAMETER OR LARGER. WITH A SEVERE THUNDERSTORM...A
FUNNEL CLOUD OR BRIEF TORNADO MAY DEVELOP QUICKLY WITH LITTLE OR NO
WARNING.

RESIDENTS OF THE INTERIOR OF NORTHERN CALIFORNIA SHOULD BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS THROUGH AT LEAST THIS AFTERNOON.
PEOPLE SHOULD SEEK SHELTER IF THREATENING WEATHER APPROACHES YOUR
AREA.

STAY TUNED TO THE LATEST WEATHER UPDATES AND STATEMENTS FROM YOUR
NOAA NATIONAL WEATHER SERVICE.
Special weather statement, Mar 20, 1:03 PM PST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
103 PM PST SUN MAR 20 2005

CAZ017-202258-
SOUTHERN SACRAMENTO VALLEY-
103 PM PST SUN MAR 20 2005

...BRIEF FUNNEL CLOUD SIGHTED NEAR RANCHO CORDOVA...

A BRIEF FUNNEL CLOUD NEAR MATHER AIRPORT WAS SIGHTED BY
METEOROLOGISTS AT THE NATIONAL WEATHER SERVICE OFFICE. THE FUNNEL
CLOUD DID NOT EXTEND CLOSE TO THE GROUND...AND LASTED FOR LESS THAN A
MINUTE.

WEATHER RADAR CONTINUES TO TRACK A STRONG THUNDERSTORM OVER RANCHO
CORDOVA. RESIDENTS OF SACRAMENTO COUNTY ARE ADVISED TO KEEP AN EYE TO
THE SKY THIS AFTERNOON AND TAKE SHELTER SHOULD THREATENING WEATHER
APPROACH.
Local storm report, Mar 20, 1:05 PM PST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
105 PM PST SUN MAR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FUNNEL CLOUD     RANCHO CORDOVA          38.60N 121.30W
03/20/2005                   SACRAMENTO         CA   NWS EMPLOYEE

            BRIEF FUNNEL CLOUD SIGHTED FROM THE NWS OFFICE OVER
            RANCHO CORDOVA.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 2:59 AM PSTSevere Thunderstorm WarningSTOSacramento31 min
Mar 20, 3:47 AM PSTSevere Thunderstorm WarningSTOSacramento, Solano28 min

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.